Iowa, 2018

Winter Storm in Iowa, February 8 to 9, 2018

February 8 to 9, 2018 · NWS DMX · 13 events in 13 counties and zones

A relatively stationary surface front set up just south of the Iowa-Missouri border and remained as such into the early morning hours before high pressure ushered the front southward. Above the surface, the 850 mb front was situated further north into Iowa, setting up good isentropic lift.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively stationary surface front set up just south of the Iowa-Missouri border and remained as such into the early morning hours before high pressure ushered the front southward. Above the surface, the 850 mb front was situated further north into Iowa, setting up good isentropic lift. Additionally, slantwise instability and a shortwave moving through the mid-upper level flow provided an additional boost to lift. In all snofall fell across much of the state from just north of I-80 to the Minnesota border. The heaviest amounts resided roughly between the Highway 20 and 30 corridors where as much as around 10 inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 8, 11:48 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 8, 11:48 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1148 AM CST Thu Feb 8 2018

.SHORT TERM.../Today through Tonight/
Issued at 337 AM CST Thu Feb 8 2018

The primary concern will be the anticipated prolonged period of
light to moderate snow through tonight and beyond. An elongated PV
anomaly continues to move down the immediate Upper MS Valley with
its attendant mid level forcing producing snow mainly aloft just
to our east due to dry air below 1.5km. Recent Waterloo soundings
indicate the moisture profile flipped however with moisture now
2.5km and below, but dry aloft. Temperatures in this layer are
cold enough to support more light snow/flurries however with
readings -12C or less 1-3km. There is some thermodynamic support
in this layer, generally north and east of the surface warm front
noted across the SE third of IA per the 08z surface analysis, but
it's fairly weak so visibilities have stayed 3+SM. This lift will
gradually wane this morning, with a brief break likely, but should
be replaced by upstream forcing by early afternoon.

The aforementioned warm front will mature through the day well
ahead of lee side cyclogenesis as a jet segment and associated mid
level forcing cross the High Plains into IA. This upward vertical
motion along the left front exit region will peak around 00z and
phase with increasing theta-e advection and sloped frontogenesis.
The mid level lift will weaken slightly into the night, but the
1-3km more thermodynamic lift will increase. It will be somewhat
moisture starved south however with only a narrow ribbon where
saturation will occur farther north into IA. The QPF looks fairly
banded during the overnight hours and examination of various cross
sections suggests confirms this with decent H6/H5 Fn
frontogenetical response in the dendritic growth zone /DGZ/ with
low static stability, +/- zero EPV aloft. High res model simulated
reflectivity suggests this as well, but there is some latitudinal
disagreement with where this band will set up. Thus confidence in
snow amounts is diminished somewhat as the snow area narrows from
the early evening into the nighttime hours. With no good reason
to favor any particular model at this point, have broad brushed
amounts with general snow ratios in the teens. However snow ratios
may jump toward daybreak for a period, which could especially
impact the morning commute where ever this narrow ribbon sets up,
as cross sections show Fn, Q convergence, model omega and lower
stability all phased. The headlines are essentially the same, all
advisory, with the only addition a few counties added to the
southern tier where 3+ inch amounts are anticipated. Max amounts
still look to be 5-6 toward Waterloo.

.LONG TERM.../Friday through Wednesday/
Issued at 337 AM CST Thu Feb 8 2018

The main concerns in this period will be precip trends from the
ongoing event Friday right through Saturday morning. Both the low
and mid level forcing will be on the way out Friday morning but
moisture to some degree will linger keeping at least low PoPs in
the forecast south. The question in this period will be precip
type dependent on the vertical moisture profile. The ECMWF
suggests more mid level drying than the domestic models by 18z so
there is some freezing rain/drizzle potential. Some token freezing
mention has been added south. Another weak surge of mid level
lift will likely re-introduce ice aloft into the night however
with generally light snow again toward daybreak Saturday. There
may be a brief surge of higher rates however, with soundings
showing a 1-2 hour jump of lift in the DGZ. Far southern IA could
see another inch or two into Saturday morning.

Precip should exit into the evening with relatively cool and dry
conditions the primary theme through the rest of the forecast as
the central CONUS remains within varied degrees of a broad mean
trough. The coldest air will be this weekend with some moderation
by the next work week. Confidence in the magnitude and timing of
the rebound is not great however due to model disagreements on the
degree of phasing with the western CONUS long wave trough early
next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1148 AM CST Thu Feb 8 2018

Snow will overspread the area creating MVFR/IFR conditions cigs and
especially vsbys.  Vsbys are expected to improve after 15Z as the
snow lets up some but the caveat to this would be in areas where
BLSN keeps vsbys down.  Cigs should improve to VFR with occasional
MVFR cigs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 9 AM CST Friday
for IAZ044-057>061-073>075.

Winter Storm Warning from 3 PM this afternoon to 9 AM CST Friday for
IAZ023>028-033>039-045>050-062.

Winter Weather Advisory from 3 PM this afternoon to 9 AM CST Friday
for IAZ004>007-015>017.

&&

SHORT TERM...Small
LONG TERM...Small
AVIATION...FAB
Hazardous weather outlook, Feb 8, 11:37 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1137 AM CST Thu Feb 8 2018

IAZ004>007-015>017-091200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Snow is expected from this afternoon into tonight. A Winter
Weather Advisory is in effect for the area for those times. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will end Friday morning with lingering cold temperatures
through the weekend. Wind chills in the teens to lower 20s below
zero are anticipated early Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall reports
are much appreciated.

IAZ023>028-033>039-045>050-062-091200-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Poweshiek-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Moderate to occasionally heavy snow is expected from late this
afternoon into tonight. A Winter Storm Warning is in effect for
the area for those times. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will end Friday morning with lingering cold temperatures
through the weekend. Wind chills in the teens to lower 20s below
zero are anticipated early Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall reports
are much appreciated.

IAZ044-057>061-073>075-091200-
Crawford-Audubon-Guthrie-Dallas-Polk-Jasper-Warren-Marion-Mahaska-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A prolonged period of light to moderate snow is expected tonight
into early Friday. A Winter Weather Advisory is in effect for the
area for those times. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow should linger into Friday morning with additional
accumulations likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall reports
are much appreciated.

IAZ070>072-081>086-092>097-091200-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Some light snow is expected late tonight with light accumulations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Two rounds of snow are forecast to end the week, Friday morning
and again late Friday night into Saturday. Minor to moderate
accumulations are anticipated, especially toward the Missouri
border, which will likely lead to hazardous travel. A brief mix
with light freezing rain is also possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall and icing reports
are much appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Pocahontas

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
February 8, 3:00 PM CST to February 9, 6:00 AM CST
Where
Bremer forecast zone
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Sac forecast zone
Reported by
COOP Observer
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 8, 3:00 PM CST to February 9, 3:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 8, 3:00 PM CST to February 9, 6:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 8, 3:00 PM CST to February 9, 6:00 AM CST
Where
Hardin forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 8, 3:00 PM CST to February 9, 6:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 8, 3:00 PM CST to February 9, 6:00 AM CST
Where
Black Hawk forecast zone
Reported by
COOP Observer
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739767, 739768, 739769, 739770, 739771, 739772, 739773, 739774, 739775, 739776, 739777, 739778, 739779.